Thunderstorm Wind, Spotsylvania
- When
- April 19, 11:48 AM EST
- Where
- Spotsylvania County, 3.5 mi N of Cdenora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 38.130, -77.790
A tree was blown down along Lawyers Road.
A closed upper level low moved eastward from Missouri and Arkansas and into Tennessee during the daytime hours of April 19th, and then moved northward into Kentucky during the night. At the surface, low pressure moved from near Tennessee in the morning to eastern Kentucky by the evening, and into Ohio by late in the night, intensifying along its track.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A closed upper level low moved eastward from Missouri and Arkansas and into Tennessee during the daytime hours of April 19th, and then moved northward into Kentucky during the night. At the surface, low pressure moved from near Tennessee in the morning to eastern Kentucky by the evening, and into Ohio by late in the night, intensifying along its track. This brought strong forcing across the Mid-Atlantic and southeastern United States with divergent flow aloft and deep moist southerly flow at the surface. Moderate instability developed by the afternoon hours with strong speed and directional shear aloft. This led to two distinct rounds of showers and thunderstorms across northern and central Virginia, with the first round in the mid to late afternoon hours, and a second more organized round in the evening that evolved into a quasi-linear convective system. Some of the thunderstorms became severe with locally damaging winds. Two tornadoes were also confirmed, one from a supercell in the late afternoon, and one from the quasi-linear convective system in the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 19, 9:41 AM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1041 AM EDT Fri Apr 19 2019
.SYNOPSIS...
Strong low pressure and its associated cold front will impact
the region today and tonight, with an upper level low affecting
the area through Sunday. High pressure will return for Monday
and Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
An active weather day is expected today with multiple rounds of
strong to potentially severe thunderstorms and flooding from
this afternoon and extending into tonight.
Closed upper level low will move eastward from MO/AR and into TN
through the day today and then move northward into KY tonight.
At the surface, low pressure will intensify and move from TN
this morning to eastern KY by this evening and into OH by late
tonight. This will deliver strong forcing across the Mid-
Atlantic and southeastern US today and tonight, with divergent
flow aloft and deep moist southerly flow. Thus, widespread
active weather is expected this afternoon and into tonight, with
both severe thunderstorms and flooding possible hazards.
SBCAPE values of around 1000 J/KG will develop by this afternoon
as highs rise into the 70s area-wide and dew points rise into
the mid to possibly the upper 60s. Effective shear values of
around 60 knots will overlap this instability, with surface
winds east of south veering to southwest aloft.
Initial round of convection as depicted by various CAMs will
likely develop and spread northward across the region during the
mid to late afternoon hours. This will be followed by another
round of potentially more organized convection this evening and
into tonight. Both rounds have the potential to become severe
with damaging winds and possibly an isolated tornado being the
main threats. An Enhanced to Moderate Risk of severe
thunderstorms is in place across portions of central Virginia,
where the highest and most widespread threat exists. A Slight
Risk is in place across much of the rest of the region, with the
lowest risk across western MD and portions of WV.
The other weather hazard will be the potential for multiple
rounds of heavy rain due to repetitive and/or training
showers/thunderstorms. Areal-average rainfall amounts from
1-1.5 inches seem most probable, but localized totals of up to 3
inches are possible. Have expanded Flash Flood Watch
south/eastward, as low level southeasterly flow, and latest hi-
resolution guidance indicates that portions of central VA are in
just as much of a risk as the metro corridor for flash
flooding.
Overnight tonight, convective line will likely push east during
the late evening hours, with the severe/flash flood threat
likely ending by midnight in the metro areas, and 2 AM across
the eastern most areas. Lingering rain showers are possible
through the remainder of the night. Lows tonight in the 50s to
low 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
The filling surface low and closed upper low will remain west of
the region on Saturday with southerly flow still present over
the region. This will lead to continued chances of rain
showers, and even a few thunderstorms, mainly west of the Blue
Ridge, closer to the upper low. Highs Saturday in the 60s to
low 70s. A few snowflakes mixing in with lingering rain showers
are even possible in the mountains Saturday night with the
upper low still overhead. Lows Saturday night generally in the
40s to low 50s.
The upper low will traverse the region on Sunday, so will
continue with chances of rain showers, this time across much of
the region. Highs in the low 60s. Lows Sunday night in the 40s
to around 50F.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper low slowly departs to the east Monday, leaving drying and
warm conditions in its wake as surface high pressure build from
the Ohio Valley to just south of the Mid-Atlantic states.
A cold front is forecast to drop southward toward the area by
Wednesday of next week while weakening. This will bring the next
chance of precipitation to the area. Although mid and upper forcing
will be waning, warming temperatures and increasing humidity could
contribute to at least scattered showers and thunderstorms as the
front approaches.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
MVFR conditions have been reached at most sites. From here,
it's a bit uncertain whether ceilings remain MVFR or can rise to
VFR for a while this afternoon between storms. Southerly winds
will gust 20-25 knots through the TAF period.
Main aviation hazard for today, however, will be widespread
showers and thunderstorms, some of which will become strong to
locally severe with potential for 50+ knot winds. IFR
conditions are also possible in the storms. Conditions improve
by early Saturday morning and should stay VFR most of Saturday
and Saturday night outside of any stray showers.
VFR conditions are expected most of the time Sunday through
Tuesday, but a few showers Sunday into Sunday evening may cause
periods of MVFR conditions.
&&
.MARINE...
SCA conditions in south flow continue across the waters this
morning, and will persist through at least Saturday. Gales are
possible on the waters at times this afternoon and especially
tonight, but confidence not high given the stabilizing
influence of the cool waters at this time of year. Gusts of 50
knots are possible in thunderstorms this afternoon and evening,
so special marine warnings may be needed regardless. Winds relax
some Saturday night, but SCA may still be needed.
Low pressure will gradually move off to the east Sunday and
high pressure will briefly build overhead Sunday night into
Monday before settling to the south Tuesday. Sub-SCA conditions
likely during this time.
&&
.HYDROLOGY...
Soils remain moist across the region with water levels remaining
at or above normal. With strong southerly fetch bringing very
high precipitable water values (in excess of 1.5 inches) and
strong diffluence expected with a warm atmosphere, high
intensity rainfall is expected this afternoon and into night,
with potential prolonged moderate/heavy rain if training of rain
bands occurs. Therefore, flooding, both flash and river-type,
is possible. A flash flood watch is in effect for the regions
where this is most likely.
&&
.TIDES/COASTAL FLOODING...
Anomalies are expected to hold generally steady or slowly increase
on southerly flow through Saturday, leading to widespread minor
flooding. Near moderate is possible.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through late tonight for DCZ001.
Coastal Flood Advisory until 11 AM EDT this morning for DCZ001.
MD...Flash Flood Watch through late tonight for MDZ003>006-011-013-
014-016>018-503>508.
Coastal Flood Advisory until 11 AM EDT this morning for MDZ011.
Coastal Flood Advisory until 2 PM EDT this afternoon for
MDZ508.
VA...Flash Flood Watch through late tonight for VAZ025>031-036>040-
050>057-501-502-505>508.
WV...Flash Flood Watch through late tonight for WVZ052-053.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ530>543.
&&
SYNOPSIS...MM/RCM
NEAR TERM...MM/RCM
SHORT TERM...MM
LONG TERM...DHOF
AVIATION...MM/DHOF/RCM
MARINE...MM/DHOF/RCM
HYDROLOGY...MM
TIDES/COASTAL FLOODING...DHOFHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 824 AM EDT Fri Apr 19 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201230- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 824 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Multiple rounds of showers and thunderstorms are expected this afternoon and evening. Some of the storms will likely be capable of producing damaging wind gusts and isolated tornadoes. A Flash Flood Watch is in effect from noon today through most of tonight for the entire outlook area. Gale conditions are possible over the waters tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-201230- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 824 AM EDT Fri Apr 19 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Multiple rounds of showers and thunderstorms are expected this afternoon and evening. Some of the storms will likely be capable of producing damaging wind gusts and tornadoes, especially across portions of central Virginia where significant wind damage is possible. A Flash Flood watch is in effect for much of the Shenandoah Valley, northern and central Virginia and central and northern Maryland from noon today through much of tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon and evening.
The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 16:48 UTC.
8 thunderstorm wind, 2 tornado. Local standard time, as filed.
A tree was blown down along Lawyers Road.
A tree was blown down near the intersection of Orange Plank Road and Brock Road.
A tree was blown down near Wilson Hill Road and US-29.
A tree was blown down in the 17000 block of James River Road.
A tornado touched down just south of Keys Church Road (Virginia State Route 722) and proceeded north-northeast across Keys Church Road to James River Road. Along this initial phase of the tornado, scattered tree damage was observed in the woods. Multiple trees along this path were snapped about a third of the way up the trunk. A tree was downed towards the southeast over James River Road.
As the tornado continued northeast of James River Road, it intensified and created its most significant damage to two farm properties and adjacent woods. As the width of the circulation expanded to 125 yards, most of the trees within this portion of its path were snapped or uprooted. It is estimated that between 100 and 200 trees were downed in this area. One tree fell and killed a horse. A large tree also fell on three vehicles and a recreational vehicle was blown over. Several small outbuildings and sheds were damaged or destroyed. A resident to the southeast of the tornado captured the funnel in photographs.
The tornado then continued several hundred yards northeast into the forest before dissipating, creating additional widespread tree damage.
A tree was blown down in the 5200 block of Lewiston Road.
A tree was blown down on Brent Town Road.
Several trees were blown down near the 14300 block of Compton Village Drive.
Two trees were blown down, including one onto a house near the intersection of Fort Lee Street and Folkstone Drive.
A tornado produced a discontinuous line of damage along a path approximately four miles long, lasting five minutes through Reston, Virginia. The tornado was rated EF-0, with peak winds of 70 miles per hour and maximum path width of 100 yards. The tornado's storm motion was north-northeast at approximately 50 miles per hour. The damage was primarily uprooted or topped trees. No injuries or fatalities were reported with this tornado.
The first evidence of damage was near Fox Mill Road and Pinecrest Road where several trees were downed at approximately 8:55 EDT (7:55 EST). Isolated tree damage from this point to near the USGS complex on Sunrise Valley Drive was noted, with several trees topped along Glade Drive near Rosedown Drive. After passing across the Dulles Toll Road (Virginia State Route 267), minor tree damage was noted between Sunset Hills Road and Baron Cameron Avenue. The tornado then tracked across Reston Hospital Center, with no visible signs of damage, but damage was noted just north of the hospital on Town Center Drive near Town Center Parkway, where a tree was topped, fencing blown down, and shingles blown off several townhouses.
After crossing Baron Cameron Avenue, the tornado passed just east of Trader Joe's grocery store destroying an outdoor shed. Nearby, a tall, two-foot diameter tree crashed through the upper floor of a townhouse on Quietree Drive that led local officials to condemn the property. Several large trees were either uprooted or topped along Bennington Woods Road between Crosswind Drive and Reston Parkway. A large, 100-foot tall tree fell and smashed the front end of an unoccupied vehicle parked along Center Harbor Road, midway between Reston Parkway and North Village Road. Minor tree damage along a narrow path was noted in neighborhoods located between North Village Road and Reston Parkway between Center Harbor Road and Wiehle Avenue. No substantial storm damage was noted north of Wiehle Avenue, where the tornado weakened and lifted at 9:00 PM EDT (8:00 PM EST).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyThe tornado archive for Virginia, 2019Warnings in Virginia, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817333, 817335, 817331, 817332, 817339, 817334, 817336, 817338, 817337, 817330.